Florida, 2021

Heavy Rain in Florida, August 4, 2021

August 4, 2021 · NWS JAX · 1 event in 1 county or zone

A surface front meandered across south Georgia. During the afternoon, a short wave trough moved overhead, which triggered locally heavy rainfall in storms that formed along the surface front over a moist and unstable airmass.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS JAX wrote it up.

A surface front meandered across south Georgia. During the afternoon, a short wave trough moved overhead, which triggered locally heavy rainfall in storms that formed along the surface front over a moist and unstable airmass.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jacksonville, FL wrote its last area forecast discussion before the first event at Aug 4, 2:50 PM EST, 4 hours earlier.

Area forecast discussion, Aug 4, 2:50 PM EST, 4 hours before
Area Forecast Discussion
National Weather Service Jacksonville FL
350 PM EDT Wed Aug 4 2021

...HEAVY RAIN POSSIBLE ACROSS NORTHEAST FL AND PORTIONS OF SOUTHEAST
GA ON THURSDAY...

.NEAR TERM [Through Tonight]...

An west-to-east oriented frontal zone has slowed and settled
across north-central Florida this afternoon. On the northern side
of the frontal zone a stable, drier airmass is in place and will
limit convection generally north of the I-10 corridor through
tonight. Diurnal instability along and south of the frontal zone
will continue scattered to numerous showers and embedded
thunderstorm until 9-11 PM this evening. Expect activity to be
minimal or nil by midnight. There will be increasing chances for
nocturnal showers and storms as the frontal zone begins to lift
northward as a warm front during the early morning hours on
Thursday. Based on the latest satellite and radar trends,
convective activity has struggled thus far this afternoon. That
said, the threat of flooding rain has lessened, but isolated heavy
rainfall remains possible especially with more intense
convection. Based on the current trends, opted to cancel the Flood
Watch that covered inland portions of northeast Florida. There
will be an additional threat of gusty winds with localized heavy
rainfall through the evening

Fog potential tonight will be low again but patchy fog cannot be
ruled out again across portions of Suwannee River valley.
Temperatures tonight will be in the lower 70s tonight across
northeast Florida while slightly cooler lows across southeast
Georgia to near 70 possible touching the upper 60s.

.SHORT TERM [Thursday Through Friday Night]...

Aforementioned frontal zone will slowly lift northward into
southeast Georgia through the afternoon Thursday while becoming a
bit more diffuse in the process. A tandem setup of a weak surface
low pushing northward into the Florida panhandle to our west and
a surface ridge axis across southern Florida will enhance south-
southwesterly flow Thursday evening and through Friday. This
enhanced flow should accelerate what is left of the frontal boundary
north of the area by Friday afternoon. Southwesterly flow will
continue to favor a more progressive Gulf sea breeze and better
chances for thunderstorms across the Suwannee River valley.

Expect thunderstorm coverage to increase across northeast Florida
and into southern portions of southeast Georgia Thursday as the
warm front lifts northward. With modest diurnal instability and an
anomalously robust PWAT axis of 2.3-2.5 inches over the area, the
potential for heavy rainfall will be possible. Thanks to a
relatively quiet day in regards to rainfall across the area on
Wednesday, flood threat will be limited on Thursday but it cannot
be ruled out for localized low lying and urban areas.

Influence of upper trough and considerable cloudiness will keep
temperatures 4-7 degrees below normal on Thursday. Temps will
begin to trend hotter, toward the low 90s, across north-central
Florida by Friday. This will bring heat index readings back into
the triple digits.

.LONG TERM [Saturday Through Wednesday]...

An upstream shortwave aloft will drift into the Southeast this
weekend before Atlantic ridging retrogrades toward the First Coast
next week. Enhanced forcing from the shortwave will increase
thunderstorm coverage on Saturday, especially across southeast
Georgia. More typical, seabreeze-driven, thunderstorm activity is
expected next weak with ridging and weak flow in place.
Temperatures will trend hotter by early next week, with highs
reaching 2-4 degrees above normal (mid 90s) by Monday.

&&

.AVIATION...
[Through 18Z Thursday]

A frontal boundary along the I-10 corridor will remain stationary
today and then drift northward on Thursday. Numerous showers and
storms will continue across northeast Florida, impacting the
northeast Florida TAF sites through the afternoon and evening
hours. Showers and embedded storms will move in quickly again
late tonight and through the day on Thursday, impacting all of the
TAF sites. Winds will be northwest to northeast at most TAF sites
and less than 10 knots. Winds will be light and variable
overnight. South to southwesterly winds 5-10 knots south of the
frontal boundary are expected on Thursday.

&&

.MARINE...

There is a weak front that is slanted southwest to northeast
across the northeast FL coastal waters. Northerly winds will
persist north of this front with westerly/offshore wind to the
south. Winds are expected around 8-12 knots from either direction.
Numerous showers and embedded thunderstorms are expected across
northeast FL waters until around midnight. Front will lift
northward Thursday as high pressure over the Atlantic builds east
of the local waters. Southerly winds are expected Thursday
afternoon in response to lifting front and encroaching high
pressure. Southerly winds and daily thunderstorm chances will hold
through the weekend with building high pressure to the east.

Rip Currents: Low Risk continues in the offshore flow with surf
still in the 1-2 ft range through Thursday.

&&

.HYDROLOGY...

Minor Flooding already ongoing along the St Mary's and Santa Fe
River Basins are expected to rise further through the end of the
week. Additional rivers across northeast Florida will likely rise
toward or into Minor Flood by early next week due to daily rounds
of heavy rain through the weekend.

&&

.PRELIMINARY POINT TEMPS/POPS...

AMG  70  85  71  85  71 /  20  60  50  80  20
SSI  75  85  76  88  77 /  30  70  40  70  30
JAX  73  85  73  89  74 /  50  80  40  70  20
SGJ  73  86  74  90  74 /  80  70  30  60  20
GNV  73  84  73  88  73 /  80  80  40  60  10
OCF  74  85  73  90  74 /  80  70  30  60  10

&&

.JAX WATCHES/WARNINGS/ADVISORIES...
FL...None.
GA...None.
AM...None.
&&

In the hours before

Special weather statement, Aug 4, 5:00 PM EST, 1 hour 50 minutes before
Special Weather Statement
National Weather Service Jacksonville FL
600 PM EDT Wed Aug 4 2021

FLZ033-133-042245-
Coastal St. Johns FL-Inland St. Johns FL-
600 PM EDT Wed Aug 4 2021

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL ST. JOHNS COUNTY UNTIL
645 PM EDT...

* At 600 PM EDT, National Weather Service meteorologists were
  tracking a strong thunderstorm over Saint Augustine Beach, or near
  Saint Augustine. This storm was nearly stationary.

* Minor flooding due to heavy rainfall is possible with this storm.

* Locations impacted include...
  Saint Augustine, Saint Augustine Beach, Saint Augustine South,
  Saint Augustine Shores and Anastasia.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is occurring with this storm, and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

To report severe weather, contact your nearest law enforcement
agency. You can also share your report with NWS Jacksonville on
Facebook and Twitter.

&&

LAT...LON 2983 8122 2978 8155 2980 8157 2986 8159
      2991 8148 2987 8136 2992 8125
TIME...MOT...LOC 2200Z 207DEG 3KT 2987 8126

NELSON
Special weather statement, Aug 4, 5:12 PM EST, 1 hour 38 minutes before
Special Weather Statement
National Weather Service Jacksonville FL
612 PM EDT Wed Aug 4 2021

FLZ122-222-042300-
Southern Columbia FL-Northern Columbia FL-
612 PM EDT Wed Aug 4 2021

...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL COLUMBIA COUNTY
UNTIL 700 PM EDT...

* At 612 PM EDT, National Weather Service meteorologists were
  tracking a strong thunderstorm near Watertown, or near Lake City,
  moving north at 5 mph.

* Minor flooding due to heavy rainfall is possible with this storm.

* Locations impacted include...
  Five Points and Watertown.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is occurring with this storm, and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

To report severe weather, contact your nearest law enforcement
agency. You can also share your report with NWS Jacksonville on
Facebook and Twitter.

&&

LAT...LON 3015 8246 3021 8265 3034 8267 3034 8246
TIME...MOT...LOC 2212Z 198DEG 6KT 3022 8258

NELSON
Special weather statement, Aug 4, 5:33 PM EST, 1 hour 17 minutes before
Special Weather Statement
National Weather Service Jacksonville FL
633 PM EDT Wed Aug 4 2021

FLZ024-125-225-325-425-042315-
Western Duval FL-South Central Duval FL-Inland Nassau FL-
Trout River FL-Coastal Duval FL-
633 PM EDT Wed Aug 4 2021

...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL NASSAU AND CENTRAL
DUVAL COUNTIES UNTIL 715 PM EDT...

* At 633 PM EDT, National Weather Service meteorologists were
  tracking a strong thunderstorm near Cisco Gardens, or near
  Jacksonville International Arpt, moving north at 5 mph.

* Minor flooding due to heavy rainfall is possible with this storm.

* Locations impacted include...
  Jacksonville, Cisco Gardens, San Marco and Riverside.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is occurring with this storm, and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

To report severe weather, contact your nearest law enforcement
agency. You can also share your report with NWS Jacksonville on
Facebook and Twitter.

&&

LAT...LON 3027 8166 3045 8198 3051 8193 3045 8163
TIME...MOT...LOC 2233Z 197DEG 6KT 3043 8177

NELSON
Special weather statement, Aug 4, 5:46 PM EST, 1 hour 4 minutes before
Special Weather Statement
National Weather Service Jacksonville FL
646 PM EDT Wed Aug 4 2021

FLZ133-042315-
Coastal St. Johns FL-
646 PM EDT Wed Aug 4 2021

...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL ST. JOHNS COUNTY
UNTIL 715 PM EDT...

* At 646 PM EDT, National Weather Service meteorologists were
  tracking a strong thunderstorm over Saint Augustine Beach, or near
  Saint Augustine, moving east at 15 mph.

* Minor flooding due to heavy rainfall is possible with this storm.

* Locations impacted include...
  Saint Augustine, Saint Augustine Beach, Saint Augustine Shores,
  Saint Augustine South, Butler Beach, Vilano Beach and Anastasia.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is occurring with this storm, and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

To report severe weather, contact your nearest law enforcement
agency. You can also share your report with NWS Jacksonville on
Facebook and Twitter.

&&

LAT...LON 2979 8136 2985 8138 2995 8128 2980 8124
TIME...MOT...LOC 2246Z 257DEG 14KT 2984 8129

NELSON
Special weather statement, Aug 4, 6:11 PM EST, 39 minutes before
Special Weather Statement
National Weather Service Jacksonville FL
711 PM EDT Wed Aug 4 2021

FLZ023-024-GAZ364-050000-
Baker FL-Inland Nassau FL-Western Charlton GA-
711 PM EDT Wed Aug 4 2021

...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL NASSAU...
NORTHWESTERN BAKER AND SOUTHEASTERN CHARLTON COUNTIES UNTIL 800 PM
EDT...

* At 710 PM EDT, National Weather Service meteorologists were
  tracking a strong thunderstorm over Callahan, moving north at 10
  mph.

* Minor flooding due to heavy rainfall is possible with this storm.

* Locations impacted include...
  Callahan, Taylor, Ratliff, St. George and Nassau Village-Ratliff.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is occurring with this storm, and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

To report severe weather, contact your nearest law enforcement
agency. You can also share your report with NWS Jacksonville on
Facebook and Twitter.

&&

LAT...LON 3054 8174 3054 8176 3051 8178 3051 8179
      3044 8186 3042 8245 3058 8246 3057 8222
      3065 8219 3063 8172
TIME...MOT...LOC 2310Z 178DEG 8KT 3056 8185

NELSON
Special weather statement, Aug 4, 6:40 PM EST, 10 minutes before
Special Weather Statement
National Weather Service Jacksonville FL
740 PM EDT Wed Aug 4 2021

FLZ023-030-031-232-425-050030-
Baker FL-Western Clay FL-Union FL-Western Duval FL-Bradford FL-
740 PM EDT Wed Aug 4 2021

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN BRADFORD...SOUTHERN
BAKER...NORTHEASTERN UNION...NORTHWESTERN CLAY AND SOUTHWESTERN DUVAL
COUNTIES UNTIL 830 PM EDT...

* At 740 PM EDT, National Weather Service meteorologists were
  tracking a strong thunderstorm over Middleburg, moving north at 10
  mph.

* Minor flooding due to heavy rainfall is possible with this storm.

* Locations impacted include...
  Raiford, Middleburg, Macclenny, Glen St. Mary, Cecil Field,
  Maxville, Olustee, Sanderson, Oakleaf Plantation and Lawtey.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is occurring with this storm, and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

To report severe weather, contact your nearest law enforcement
agency. You can also share your report with NWS Jacksonville on
Facebook and Twitter.

&&

LAT...LON 3009 8247 3010 8247 3010 8246 3011 8245
      3012 8245 3013 8246 3029 8246 3027 8185
      2999 8180
TIME...MOT...LOC 2340Z 182DEG 10KT 3004 8194

NELSON

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 heavy rain. Local standard time, as filed.

Heavy Rain, Duval

When
August 4, 6:50 PM EST
Where
Duval County, 2.26 mi SW of Plummer
Reported by
CoCoRaHS
Coordinates
30.410, -81.830

Storm total rainfall was up to 2.77 inches. About 2 inches fell between 6-7 pm.

What these are

Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Florida in 2021Every state in 2021This day in weather historyWarnings in Florida, August 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 972945.